"medical negligence attorney pseudomembranous colitis". That's what somebody typed into Google and found my blog. Clindamycin is a classic drug linked with c difficile colitis
Pseudomembranous colitis is a complication of illness that results when the toxic antigen of the bacteria clostridium difficile overgrows in the gut. It is usually the result of taking powerful antibiotics that kill the good and the bad bacteria in the gut.
There was a fantastic discussion on Sermo.com a while back regarding how to tell if clostridium difficile infection in the bowel was the result of poor hygiene by medical staff through by fecal-oral contamination or if it was present in the patient's gut on hospital admission but overgrows as a result of antibiotic use. The result? You can't tell. Clostridium difficile can coexist in our gut with good bacteria and only cause a problem when the good bacteria is removed.
This is one of the reasons why considering clostridium difficile diarrhea and the more complicated pseudomembranous colitis as a hospital acquired infection is both unfair and unrealistic. There is no way to know who had it on admission and who got it through a poor hospital worker hygiene. Good c. difficile hand washing protocol can certainly decrease the risk of transmission between patients, but it won't prevent it in someone who brought it with them into the hospital.
For this reason alone, as a patient, you should not want to have antibiotics for you or your kids if your doctor doesn't think it is necessary. I have seen many a horrible colitis due to this infection, sometimes requiring complete removal of the entire colon. It can be a prolonged and painful recovery that carries with it long term morbidity and even mortality. The literature is ripe with information indicating the class of drugs known as quinolones and their association with especially virulent strains of the c. difficile bacteria. Cipro, Levaquin, Avelox, Gatifloxacin are just some of the drugs in the quinolone class. The classic drug that can cause pseudomembranous colitis is clindamycin. But I've seen it with just about all all classes of antibiotics. Most patients I see in the hospital have nothing to do with use of Clindamycin.
A little under a year ago, an intriguing article came out. A randomized trial that suggested giving probiotics to a patient at the start of antibiotics and continuing for one week after discontinuing antibiotics had a number needed to treat of just 10 to prevent one case of clostridium difficile. Ten! That's amazing. Compare that to hundreds for heart attack prevention and statin therapy. While more research is necessary, I have started prescribing probiotics in many of my hospitalized patients on antibiotics.
Every complication does not warrant a lawsuit. Should clindamycin be banned? Heck no. But for some folks, clostridium difficile infection equates to malpractice and negligence and there will be entire cottage industries of lawyers suing hospitals on behalf of patients that develop pseudomembranous colitis by no means other than the natural pharmaco dynamics and physiology of illness. Get ready for the pseudo lawsuits. I"m sure they are coming. Make sure to check out all the original medical ecards from The Happy Hospitalist.
Some of this post is for entertainment purposes only and likely contains humor only understood by those in a healthcare profession. Read at your own risk.